Indian Journal of Endocrinology and Metabolism

BRIEF COMMUNICATION
Year
: 2013  |  Volume : 17  |  Issue : 9  |  Page : 694--695

Vanishing tan and unfaithfulness


Jatinder K Mokta1, KS Jaswal2, Kiran K Mokta3, Prashant Panda1, DS Dhiman4, S Sharma5, Vikas Bhatia4,  
1 Department of Internal Medicine, Indira Gandhi Medical College, Shimla, Himachal Pradesh, India
2 Department of General Surgery, Indira Gandhi Medical College, Shimla, Himachal Pradesh, India
3 Department of Microbiology, Indira Gandhi Medical College, Shimla, Himachal Pradesh, India
4 Department of Radiology, Indira Gandhi Medical College, Shimla, Himachal Pradesh, India
5 Department of Pathology, Indira Gandhi Medical College, Shimla, Himachal Pradesh, India

Correspondence Address:
Jatinder K Mokta
Department of Internal Medicine, Indira Gandhi Medical College, Shimla - 171 001, Himachal Pradesh
India

Abstract

Adrenal tuberculosis is a rare manifestation of active tuberculosis and is a difficult diagnosis to make if its presentation is sole manifestation of tuberculosis. We present an interesting case of a young male who presented only with symptoms of hyper pigmentation and was diagnosed as adrenal tuberculosis. Also, this report highlights the importance of drug interaction between antitubercular drug and steroid which lead to the deterioration in the early part of treatment and, later on was corrected by increasing the dose of steroids.



How to cite this article:
Mokta JK, Jaswal K S, Mokta KK, Panda P, Dhiman D S, Sharma S, Bhatia V. Vanishing tan and unfaithfulness.Indian J Endocr Metab 2013;17:694-695


How to cite this URL:
Mokta JK, Jaswal K S, Mokta KK, Panda P, Dhiman D S, Sharma S, Bhatia V. Vanishing tan and unfaithfulness. Indian J Endocr Metab [serial online] 2013 [cited 2020 Oct 29 ];17:694-695
Available from: https://www.ijem.in/text.asp?2013/17/9/694/123570


Full Text

 Case Report



In June 2010, a previously healthy 28-year-old male presented with 1 month history of darkening of skin. The patient was well until June 2010, when his fiancée noticed darkening of his face. Because of progressive increase in his darkness, she left him. He had no symptoms except for pigmentation of skin. His previous medical history was unremarkable. On examination; he was afebrile with pulse rate of 82 beats/min, respiratory rate of 16 breaths/min, and blood pressure of 126/78 mmHg without any postural drop. Only abnormality in physical examination was generalized hyper pigmentation, which was most marked on face, dorsum of upper limbs, nape of neck, chest and suprascapular region posteriorly [Figure 1]. The abdomen was soft without any palpable mass. His full blood count, erythrocyte sedimentation rate (ESR), glucose, liver, and renal function including electrolytes were normal. Thyroid function including thyroid antibodies and Antinuclear Antibodies (ANA) was normal. Tuberculin test was negative. Elisa for Human immunodeficiency virus (HIV) was non-reactive. Chest X-ray was normal. An ultrasound abdomen revealed a well-defined hypoechoeic mass in right suprarenal region. Computed tomography (CT) abdomen showed a well defined, hypo dense mass in right suprarenal gland measuring 23 mm × 20 mm without any calcification or intra-abdominal lymphadenopathy. The left suprarenal gland was normal. Magnetic resonance imaging (MRI) abdomen revealed a mass measuring 22 mm × 24 mm in right suprarenal gland. The left suprarenal gland was normal. His adrenal functions were as follow: Baseline 8.00 am serum cortisol 160 nmol/l [normal range 150-550 nmol/l], increasing to 170 nmol/l 60 minute after 250 μg i.v cosyntropin; [normal response 550 nmol/l]. Baseline concomitant Adrenocorticotropic hormone (ACTH) level was 1100 pg/ml (normal 9-56). CT guided aspiration of right suprarenal mass was attempted twice but without success. On open laparotomy, a right adrenal mass measuring 25 mm × 30 mm was detected with superior margin of mass attached to inferior vena cava. A left adrenalectomy was done. The histopathology revealed caseating granuloma. Ziehl-Neelsen stain for acid-fast-bacilli was positive. Standard four drug anti-tubercular (ATT) regimen was started along with hydrocortisone 17.5 mg. Fludrocortisone was not started as his blood pressure (BP) was normal and his electrolytes were also normal. At 4 week follow up, patient presented with extreme fatigue with loss of energy, severe weakness, tiredness, and postural dizziness. His blood pressure was 90/70 on supine position with 26 mmHg postural drop. Dose of hydrocortisone was increased to 25 mg, fludrocortisone 100 μgm was added The patient improved markedly with regard to his constitutional symptoms and his BP was 140/90 mmHg without any postural fall at 2 month follow up. At 6 month, he was well and was on his routine baseline activities. ATT was discontinued and hydrocortisone dose was reduced to 15 mg and fludrocortisone was also reduced to 50 μgm. At last follow up in February 2011, when asked about his 6 month ordeal journey, he replied: "Feeling good because of vanishing tan, but the tan of unfaithfulness will be there forever".{Figure 1}

 Discussion



TB is the leading cause of chronic adrenal insufficiency world over. [1] Adrenal is involved in 6% of active disease, but it is difficult to establish the diagnosis. [2],[3] The combination of generalized hyper pigmentation with unilateral adrenal mass in the absence of constitutional symptoms was an interesting finding and it illustrates a diagnostic dilemma. Tuberculosis was thought to be the cause of adrenal mass, considering the high prevalence of TB in this part of the world, but the unilateral nature of mass was most worrisome, [4] particularly in the absence of active TB and negative tuberculin test. CT of adrenal gland can't reliably differentiate between tubercular mass and other benign and malignant mass; ultimately tissue biopsy remains the mainstay of diagnosis. [4] Antitubercular drug rifampicin increases hepatic glucocorticoid metabolism by CYP3A4 induction results in cortisol inactivation. [5] The initial deterioration in our patient probably resulted from inadequate dose of synthetic cortisol, as rifampicin results in its inactivation. A 2-3 fold increase in glucocorticoid dose is required in the presence of hepatic enzyme inducing drug. [5] Plasma ACTH cannot be used as a criterion for glucocorticoid dose adjustment. In primary adrenal insufficiency, ACTH is invariably high before the morning dose and rapidly declines with increasing cortisol levels after glucocorticoid ingestion. Aiming at ACTH levels within the normal range, therefore, would invariably result in over-replacement. In the absence of reliable biomarker of glucocorticoid activity, monitoring of glucocorticoid replacement is primarily based on clinical judgement, carefully taking into account signs and symptoms suggestive of over and/or under replacement. [5]

References

1Lovas K, Husebye E. Addison' disease. Lancet 2005;365:2058-61.
2Lam KY, Zo CY. Examination of adrenal tuberculosis and a 28-year autopsy experience of active tuberculosis. Clin Endocrinol (Oxf) 2001;54:633-9.
3Serter R, Koc G, Demirbas B, Culha C, Ongoren AU, Usten H, et al. Acute adrenal crisis together with unilateral adrenal mass caused by isolated tuberculosis of adrenal gland. Endocr Pract 2003;9:157-61.
4Yang ZH, Guo YK, LI Y, Min PA, Yu JQ, Ma ES. Differentiation between tuberculosis and primary tumour in the adrenal gland evaluation with contrast enhanced CT. Eur Radiol 2006;16:2031-6.
5Arlt W. The approach to the adult with newly diagnosed adrenal insufficiency. J Clin Endocrinol Metab 2009;94:1059-67.